Arkansas, 2009

Tornadoes and Flash Flood in Arkansas, July 30, 2009

July 30, 2009 · NWS MEG · 7 events in 3 counties and zones

A cold front approached the Mid-South during the afternoon hours of July 30th, 2009. A low pressure center developed along the front as the front moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front approached the Mid-South during the afternoon hours of July 30th, 2009. A low pressure center developed along the front as the front moved into the area. The low pressure helped to spawn several tornadoes across the Mid-South. In addition, other storms produced damaging winds, large hail and flash flooding into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 30, 12:02 PM CST, 2 hours earlier.

Area forecast discussion, Jul 30, 12:02 PM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
102 PM CDT THU JUL 30 2009

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1021 AM CDT THU JUL 30 2009/

UPDATE...
INCREASED POPS AND LOWERED HIGH TEMPERATURES FOR AREAS NORTH OF
INTERSTATE 40.

DISCUSSION...
AREA OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUES TO MOVE
NORTH ACROSS THE FORECAST AREA THIS MORNING. BELIEVE THIS COMPLEX
OF THUNDERSTORMS WILL PREVENT HIGH TEMPERATURES FROM GETTING MUCH
ABOVE 80 DEGREES ACROSS WEST TENNESSEE...THE MISSOURI
BOOTHEEL...AND NORTHEAST ARKANSAS. ANOTHER COMPLEX OF THUNDERSTORMS
CURRENTLY ACROSS SOUTHWEST ARKANSAS WILL PUSH TOWARDS THE
MIDSOUTH LATER THIS AFTERNOON. CATEGORICAL POPS WILL BE THE RULE
TODAY WITH OFF AND ON WIDESPREAD SHOWERS AND THUNDERSTORMS AROUND
THE MIDSOUTH. CURRENT FLASH FLOOD WATCH LOOKS GOOD AND NO OTHER
CHANGES WERE NECESSARY.

KNS

PREV DISCUSSION... /ISSUED 256 AM CDT THU JUL 30 2009/

COLD FRONT AND ASSOCIATED SHORTWAVE WILL BEGIN TO MOVE INTO THE
MIDSOUTH BY LATER TODAY. WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS
IS EXPECTED TO DEVELOP OVER THE AREA THIS MORNING AHEAD OF THE
SYSTEM. EXPECT TODAY TO BE SIMILAR TO TUESDAY THUS WITH THE RAINY
CONDITIONS EXPECTED WILL GO BELOW GUIDANCE ON HIGHS. READINGS WILL
BE IN THE UPPER 70S TO LOWER 80S. THE THREAT FOR HEAVY RAIN AND
FLASH FLOODING WILL BE THE MAIN CONCERN WITH THIS SYSTEM. A FLASH
FLOOD WATCH HAS ALREADY BEEN ISSUED.

TONIGHT...EXPECT THE HEAVIEST RAIN TO MOVE INTO THE CWA DURING THE
LATE AFTERNOON TO EARLY EVENING HOURS AHEAD OF THE COLD FRONT. THE
FRONT SHOULD CLEAR WESTERN SECTIONS OF THE CWA BY 06Z ENDING THE
HEAVY RAIN THREAT. MAY NEED TO EXTEND FLASH FLOOD WATCH UNTIL 12Z
FOR EASTERN SECTIONS AS HEAVY RAIN WILL CONTINUE INTO FRIDAY
MORNING. LOWS WILL BE IN THE MID 60S TO LOWER 70S.

FRIDAY...COLD FRONT WILL STALL OUT SOUTH OF THE CWA. SOME LINGERING
RAIN MAY CONTINUE OVER EXTREME SOUTHERN OR SOUTHEASTERN SECTIONS OF
THE CWA. MEANWHILE...SOME DRIER AIR MAY FILTER INTO NORTHERN
SECTIONS OF THE CWA BEHIND THE FRONT. EXPECT HIGHS TO RETURN TO THE
MID 80S.

FRIDAY NIGHT INTO SATURDAY...FRONT WILL BEGIN TO LIFT BACK AS A WARM
FRONT...SPREADING RAIN BACK INTO THE MIDSOUTH. SOUTHERLY WINDS WILL
HELP BUMP HIGHS UP INTO AT LEAST THE UPPER 80S ON SATURDAY.

SATURDAY NIGHT INTO SUNDAY NIGHT...ANOTHER COLD FRONT WILL SWING
INTO THE MIDSOUTH...CONTINUING THE CHANCES FOR RAIN. SOME CLEARING
MAY OCCUR ACROSS NORTHWESTERN SECTIONS SUNDAY NIGHT BEHIND THE FRONT.

MONDAY THROUGH END OF FORECAST...THE MIDSOUTH STAYS IN NORTHWEST
FLOW THUS SMALL DISTURBANCES CAN BE EXPECTED TO MOVE IN AND OUT OF
THE CWA SETTING OFF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
BETTER CHANCES FOR RAIN MAY OCCUR TUESDAY AS ANOTHER COLD FRONT MAY
PUSH THROUGH THE CWA. FOR NOW WILL CONTINUE WITH SMALL POPS THROUGH
THE END OF THE FORECAST. TEMPERATURES MAY FINALLY RETURN TO THE
LOWER TO MID 90S BY WEDNESDAY AS THE UPPER RIDGE TRIES TO REBUILD BACK
INTO THE CWA. IF THIS OCCURS WEDNESDAY COULD BE A HOT AND HUMID DAY
WHICH COULD ALLOW HEAT INDICES TO AT LEAST RETURN OVER THE 100
DEGREE MARK POSSIBLY HIGHER.

KRM

&&

.AVIATION...
18Z TAFS

LARGE THUNDERSTORM COMPLEX WAS MAKING ITS WAY EASTWARD THROUGH AR
AT 18Z. LIGHTNING COVERAGE HAS BEEN SOMEWHAT LIMITED... AND HAVE
KEPT PREVAILING THUNDER TO A MINIMUM. BEST LIKELIHOOD FOR THUNDER
AND VSBY RESTRICTIONS LIKELY TO OCCUR IN THE 21Z TO 00Z TIME
FRAME... SLIGHTLY EARLIER AT KJBR.

IFR CIGS LIKELY BY 06Z...BEHIND THE EXITING UPPER LEVEL SHORTWAVE
TROF. THESE CIGS SHOULD KEEP VSBY FROM FALLING TOO LOW...BUT WILL
HAVE TO WATCH FOR BREAKS IN THE CLOUDS LATE THIS EVENING.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  80  71  86  72 / 100  90  10  30
MKL  80  69  84  65 / 100  90  20  20
JBR  79  68  86  67 / 100  60  10  20
TUP  85  72  83  70 /  80 100  50  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COAHOMA-DESOTO-
     QUITMAN-TATE-TUNICA.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
     PANOLA-PONTOTOC-PRENTISS-TALLAHATCHIE-TIPPAH-TISHOMINGO-
     UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DYER-LAKE-LAUDERDALE-
     OBION-SHELBY-TIPTON.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.

&&
Hazardous weather outlook, Jul 30, 2:49 AM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT THU JUL 30 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-311200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
349 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MIDSOUTH THURSDAY
INTO THURSDAY EVENING. THE FLASH FLOOD WATCH WILL CONTINUE FOR EASTERN
AREAS OF THE MIDSOUTH THROUGH FRIDAY MORNING. WIDESPREAD SHOWERS
AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND POSSIBLE FLASH
FLOODING. A FEW STRONG STORMS ARE ALSO POSSIBLE TODAY INTO THIS EVENING
WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
THROUGH SUNDAY. LOCALLY HEAVY RAINFALL MAY CONTINUE TO CREATE AN
ELEVATED RISK OF FLASH FLOODING. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT ORGANIZED WIDESPREAD SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

The radar

The Memphis radar (KNQA), 85 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cross

When
July 30, 2:02 PM CST to 2:07 PM CST
Where
Cross County, Wynne to 0.6 mi SW of Wynne Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.230, -90.800

Straight line winds produced minor damage to Kelley's Restaurant in Wynne. Trees and power lines were knocked down in the area as well.

Tornado, Phillips

When
July 30, 2:46 PM CST to 3:05 PM CST
Where
Phillips County, 6.25 mi W of Crumrod to 1.61 mi ESE of Mellwood
Rating
EF2
Path length
10.02 mi
Path width
600 yd
Continued into
Coahoma, Ms (MEG)
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
34.154, -91.089

A tornado touched down in Arkansas County roughly 5 miles south of Tichnor. The tornado moved northeast crossing into Phillips County. The tornado knocked down around one thousand trees in the White River National Wildlife Refuge. From there, the tornado traveled northeast on a continuous path producing damage near Lundell. The Phillips County Airport sustained damage to several buildings. One brick building had major roof damage while another building was completely destroyed. An airport hangar was damaged as well. Several airplanes received damage. Another building sustained minor damage. Several trees were snapped off and many power lines were knocked down in the area. The tornado continued northeast crossing into Coahoma County, Mississippi near Jackson Point.

Tornado, Poinsett

When
July 30, 2:48 PM CST to 2:54 PM CST
Where
Poinsett County, 2.43 mi NW of Hydrick to 0.5 mi SSE of Bethel
Rating
EF0
Path length
4.53 mi
Path width
150 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
35.475, -90.781

A tornado touched down along Highway 214 snapping a telephone pole in half. The tornado tracked northeastward across W.D. Thomas Road damaging two grain bins and three farm buildings. The tornado continued northeast knocking down one tree and damaging air conditioning units at a home. A truck window was shattered and a mobile home window was broken as well. A shed on the property was picked up and moved into a power pole a couple of feet away. Further northeast, an old barn was toppled. The tornado traveled further northeast lifting along Highway 1 after damaging a barn and a few sheds.

Thunderstorm Wind, Poinsett

When
July 30, 3:00 PM CST to 3:05 PM CST
Where
Poinsett County, 0.46 mi W of Whitaker to 1.27 mi SSW of Whitaker
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.570, -90.658

Straight line winds knocked down tree limbs on Bay Lane, east of Harrisburg.

Tornado, Phillips

When
July 30, 3:09 PM CST to 3:16 PM CST
Where
Phillips County, 2.36 mi SE of Ratio to 2.22 mi SSE of Ragan
Rating
EF2
Path length
3.69 mi
Path width
600 yd
Continued into
Coahoma, Ms (MEG)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.224, -90.894

A tornado crossed into Phillips County from Coahoma County, Mississippi. The tornado moved northeast through a wooded area crossing the Mississippi River back into Coahoma County, Mississippi. Several trees were knocked down.

Tornado, Phillips

When
July 30, 3:24 PM CST to 3:26 PM CST
Where
Phillips County, 3.45 mi S of Modoc to 2.54 mi SSE of Modoc
Rating
EF2
Path length
0.96 mi
Path width
600 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.280, -90.773

A tornado crossed over from Burke Landing in Coahoma County Mississippi continuing to weaken and lifted shortly thereafter. A few trees were knocked down.

Flash Flood, Poinsett

When
July 30, 3:30 PM CST to 4:30 PM CST
Where
Poinsett County, Harrisburg to 0.76 mi S of Whitaker
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.570, -90.720

Heavy rain produced flash flooding north of Harrisburg. Highway 1, Highway 69, and Highway 163 were closed as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191502, 190637, 190635, 190645, 190639, 190641, 190650.